Hail, Johnson
- When
- August 28, 4:11 PM CST
- Where
- Johnson County, 11 mi SW of Tecumseh
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.250, -96.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 12:38 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 138 PM CDT SUN AUG 28 2005 .DISCUSSION... ONGOING SEVERE CONVECTION...CHANCE FOR MORE STORMS MONDAY...THEN COLD FRONT ROLLING THROUGH MID WEEK...ARE THE MAIN FORECAST CONCERNS. THUNDERSTORMS DEVELOPED LATE THIS MORNING IN NORTHEAST NEBRASKA NEAR WEAK SURFACE LOW INDUCED BY MID LEVEL WAVE ROTATING THROUGH THE PLAINS. A COUPLE OF ZONES OF CONVERGENCE WERE NOTED ON EARLY AFTERNOON SURFACE MAPS...ONE SLICING SOUTHWEST INTO SOUTH CENTRAL NEBRASKA AND ONE EXTENDING INTO SOUTHEAST NEBRASKA. THETA-E AXIS AND MORE INSTABILITY WERE NOTED ALONG THIS LATTER CONVERGENCE BOUNDARY...WITH MAX INSTABILITY NOTED IN NORTHEAST KANSAS. SOME CLOUD DEBRIS WAS INHIBITING STORMS THERE FROM TAKING OFF. AM LOOKING FOR CURRENT SEVERE CONVECTION IN OUR WESTERN CWA TO CONTINUE TO DROP SOUTH INTO STORM RELATIVE WIND MAX...THEN ZIPPER SOUTHEAST ALONG THETA-E AXIS. LARGE HAIL WILL BE THE PRIMARY IMPACT GIVEN HIGH INSTABILITY...BUT SLOW MOVEMENT OF THE STORMS WILL LEND ITSELF TO HEAVY RAIN THREAT AS WELL. STORMS SHOULD WEAKEN THIS EVENING WITH LOSS OF DAYTIME HEATING...BUT CONTINUED DEVELOPMENT OVERNIGHT IS POSSIBLE AS SURFACE BOUNDARY SINKS ONLY SLOWLY SOUTH AND WE REMAIN UNDER INFLUENCE OF CYCLONIC FLOW ALOFT. SAME SET UP LOOKS TO BE IN PLACE MONDAY WITH SURFACE FRONT ACROSS THE SOUTHERN CWA PROVIDING FOCUS. MAY BE LACKING TRIGGER TOMORROW AS UPPER CYCLONE SHIFTS EAST. BUT SHOULD AT LEAST REACH CONVECTIVE TEMPERATURE BY MID AFTERNOON TO GET THINGS STARTED. WILL MAINTAIN POPS OVER THE SOUTH INTO THE EVENING TO COVER THIS. NEXT WEATHER MAKER WILL BE COLD FRONT ENTERING THE PLAINS WEDNESDAY. MODELS HAVE SPED THE FRONT UP QUITE A BIT OVER THE LAST SEVERAL RUNS...AND HAVE FOCUSED PRECIP A LITTLE FARTHER NORTH WITH EACH RUN AS WELL. FRONT SHOULD HAVE LOW LEVEL MOISTURE TO WORK WITH AS NO REAL PUSH TO FLUSH THINGS OUT BEFORE MID WEEK. HOWEVER TIMING OF FRONTAL PASSAGE MAY PROVE TO LIMIT CONVECTIVE CHANCES UNTIL REACHING SOUTHEAST CWA OR POINTS TO THE SOUTHEAST DURING PEAK HEATING. WILL MAINTAIN SLIGHT CHANCE FOR POPS AT THIS TIME. LATER IN THE WEEK MODELS ARE TRYING TO CONVERGE ON A WETTER SOLUTION FOR FRIDAY. BOTH GFS AND DGEX SUGGEST MID LEVEL WAVE WILL ROLL THROUGH NEARLY ZONAL FLOW ACROSS THE PLAINS...AND SPARK CONVECTION BEFORE BETTER RIDGING BUILDS IN. ECMWF ALSO SUGGESTS INCREASING PRECIP CHANCES IN WARM ADVECTION REGIME AHEAD OF NORTHWEST FLOW SHORTWAVE. WILL HAVE TO TAKE A CLOSER LOOK AT THIS BEFORE INTRODUCING POPS...BUT WOULDNT BE SURPRISED IF THEY WOULD BE NEEDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 444 PM CDT SUN AUG 28 2005 IAZ069-079-080-090-091-NEZ065>068-078-088>093-290200- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SEWARD- 444 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AREA POSSIBLE LATE THIS AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM COUNCIL BLUFFS TO LINCOLN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR MUCH OF SOUTHEAST NEBRASKA. HOWEVER SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN SOUTHWEST IOWA. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS MONDAY IN THIS SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING...BUT WILL LIKELY NOT BE NEEDED FROM LATE THIS EVENING THROUGH MONDAY. IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-290200- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SARPY-SAUNDERS- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 444 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND MONDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL END THIS EVENING IN AREAS SOUTH OF A TEKAMAH TO COLUMBUS LINE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. DERGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
337 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 SW HOOPER 41.55N 96.63W
08/28/2005 0.75 INCH DODGE NE PUBLIC
0325 PM HAIL 1 W WASHINGTON 41.40N 96.23W
08/28/2005 1.00 INCH WASHINGTON NE TRAINED SPOTTER
0331 PM HAIL 1 NW VALLEY 41.32N 96.36W
08/28/2005 0.88 INCH DOUGLAS NE NWS EMPLOYEE
&&
SNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
358 PM CDT SUN AUG 28 2005
NEZ030-031-042-043-282200-
BOONE-COLFAX-MADISON-PLATTE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...NORFOLK...SCHUYLER
358 PM CDT SUN AUG 28 2005
...SEVERE THUNDERSTORM WATCH 750 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...
THIS INCLUDES...
IN NORTHEAST NEBRASKA
BOONE...COLFAX...MADISON...PLATTE
NEZ050-051-065>068-078-088>093-282200-
BUTLER-CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-
RICHARDSON-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CRETE...DAVID CITY...
FAIRBURY...FALLS CITY...LINCOLN...NEBRASKA CITY...PAWNEE CITY...
PLATTSMOUTH...SEWARD...TECUMSEH...WAHOO
358 PM CDT SUN AUG 28 2005
...SEVERE THUNDERSTORM WATCH 750 CONTINUES UNTIL 800 PM CDT...
THIS INCLUDES THE FOLLOWING COUNTIES...
IN EAST CENTRAL NEBRASKA
BUTLER AND SAUNDERS
IN SOUTHEAST NEBRASKA
CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE
DERGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 E INGLEWOOD 41.42N 96.42W
08/28/2005 0.75 INCH DODGE NE PUBLIC
0348 PM HAIL OMAHA 41.26N 96.01W
08/28/2005 0.75 INCH DOUGLAS NE NWS EMPLOYEE
REPORTED AT 180TH AND WEST CENTER
0356 PM HAIL 3 SW FORT CALHOUN 41.42N 96.07W
08/28/2005 0.88 INCH WASHINGTON NE PUBLIC
&&
SNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SW MALMO 41.23N 96.78W
08/28/2005 0.88 INCH SAUNDERS NE PUBLIC
0355 PM HAIL 1 SW LINCOLN 40.81N 96.70W
08/28/2005 0.75 INCH LANCASTER NE PUBLIC
&&
SNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL LINCOLN 40.82N 96.69W
08/28/2005 0.75 INCH LANCASTER NE TRAINED SPOTTER
REPORTED AT 48TH AND SOUTH
0412 PM HAIL 4 SSW PAPILLION 41.10N 96.07W
08/28/2005 0.75 INCH SARPY NE TRAINED SPOTTER
REPORTED AT 96TH AND FAIRVIEW RD
&&
SNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT SUN AUG 28 2005
NEZ050-051-065-282300-
BUTLER-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...DAVID CITY...SEWARD...WAHOO
455 PM CDT SUN AUG 28 2005
...SEVERE THUNDERSTORM WATCH 750 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...
THIS INCLUDES...
IN EAST CENTRAL NEBRASKA
BUTLER AND SAUNDERS
IN SOUTHEAST NEBRASKA
SEWARD
NEZ066>068-078-088>093-282300-
CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-RICHARDSON-
SALINE-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CRETE...FAIRBURY...
FALLS CITY...LINCOLN...NEBRASKA CITY...PAWNEE CITY...PLATTSMOUTH...
TECUMSEH
455 PM CDT SUN AUG 28 2005
...SEVERE THUNDERSTORM WATCH 750 CONTINUES UNTIL 800 PM CDT...
THIS INCLUDES THE FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
CASS...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE
DERGANThe Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473655.